Hail, Gregg
- When
- January 19, 4:20 PM CST
- Where
- Gregg County, 2.85 mi NW of Longview Eastside Ar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.532, -94.731
Nickel size hail fell near Longview Memorial Hospital.
A strong southwesterly low level jet, which developed ahead of an area of low pressure along a cold front over Southern Oklahoma, quickly resulted in the transport of low level moisture north-northeast into East Texas, Southwest Arkansas, and North Louisiana, ahead of a shortwave trough that traversed the Red River Valley into Southern Arkansas and North Louisiana during the afternoon of January…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong southwesterly low level jet, which developed ahead of an area of low pressure along a cold front over Southern Oklahoma, quickly resulted in the transport of low level moisture north-northeast into East Texas, Southwest Arkansas, and North Louisiana, ahead of a shortwave trough that traversed the Red River Valley into Southern Arkansas and North Louisiana during the afternoon of January 19th. This cold front was reinforced south into Northeast Texas and Southwest Arkansas during the afternoon, with breaks in the cloud cover ahead of the front resulting in some destabilization near the surface. Mid level lapse rates steepened in the expanding warm sector ahead of the approaching shortwave trough, with increased large scale forcing resulting in expanding coverage of showers and thunderstorms. Some of these storms became severe across portions of East Texas, with reports of large hail over Gregg and Harrison Counties. Hail as large as tennis balls fell across portions of Marshall in Harrison County, before the storms weakened considerably as they entered extreme Northwest Louisiana during the late afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 19, 1:57 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 157 PM CST Wed Jan 19 2022 SHORT TERM.../Tonight through Thursday Night/ Isolated to scattered convection is beginning to fire across Deep East Texas into Northwest Louisiana in an mostly uncapped environment with SBCape values approaching 1000-1500J/KG along a corridor from just southeast of Texarkana to Shreveport to Lufkin, Texas. Temperatures along this corridor and southeast of this line have warmed into the lower to middle 70s as early as the noon hour with dewpoints ranging from near 60 to the lower and middle 60s. The good news is low level winds have veered significantly around to the southwest which is resulting in very little if any 0-3km SRH which should limit the tornado threat. However, deep bulk shear values in the 0-6km layer are pushing 50kts which suggests that isolated supercell thunderstorms will be possible embedded in scattered to numerous convection that will develop ahead of a strong cold front which was as of 18z still well north and west of the I-30 Corridor. Our severe weather threat should be tied to the afternoon and mid to late evening hours only ahead of the front or in the Slight Risk area drawn up by SPC. Severe Thunderstorm Watch #16 is currently in effect until 7 pm this evening for much of Deep East Texas as well as Northern Louisiana and South Central Arkansas. The other story of the day is the much colder airmass that will infiltrate our region in wake of this strong cold front for late tonight through the day Thursday. Cold air advection is strong with this post frontal airmass with overnight low temperatures falling into the 20s north of the I-20 Corridor and lows in the lower to middle 30s south of the Corridor. Strong northerly winds overnight with the tight pressure gradient in place will result in wind chill vales in the upper teens across our far northwest with wind chills in the 20s across all but Deep East Texas just before sunrise Thursday Morning. While we will stay precipitation free during the day Thursday, temperatures will greatly depend on just how much clearing we see during the day as cold air advection remains strong. Our northwest zones should see some clearing later in the day but the cloud cover should hold in across our southern and eastern half, thus have trended daytime temperatures a little cooler than MAV/NBM MOS but not as cold as MET MOS values. Thursday Night temperatures again will be tied to cloud cover with lows in the teens where we should remain mostly cloudy free across our northwest third and lows in the lower and middle 20s along the I-20 Corridor and points south. Winds near 10 mph Thursday night from the northeast will make for wind chill values in the teens most areawide. Get ready cause winter returns with a vengeance tonight. 13 LONG TERM.../Friday through Wednesday/ Cold and dry post-frontal conditions will be in place across the Ark- La-Tex as a large 1040+mb surface ridge continues to build southward across the Great Plains through the weekend. Troughing will continue to propagate from across the Intermountain West to provide the next best chance of precipitation by early next week. Until then, clearing skies, calm winds, and dew points in the 10s/20s will all contribute toward ideal radiative cooling, with minimum temperatures in the upper 10s likely in southwest Arkansas into southeast Oklahoma and upper 20s likely elsewhere (especially on Saturday morning). Otherwise, maximum temperatures on Friday and Saturday afternoons will remain below average, barely crossing the 50-degree mark in our warmest Deep East Texas zones on Saturday. Northerly surface winds gradually gain a westerly and southerly component by Sunday to reintroduce surface moisture and milder maximum temperatures in the mid-to-upper 50s. Aloft, robust zonal flow gains a southwesterly component ahead of a closed upper trough swiftly proceeding eastward across Central Texas by late Monday. This flow will continue to moderate temperatures back to near average with maximum temperatures in the upper 50s and overnight minimum temperatures in the upper 30s in northern zones and lower 40s south of the I-20 corridor. Temperatures that mild will drastically reduce the chance of wintry precipitation as some Gulf moisture is imported across the Ark-La-Tex, with the only potential exception being our far northern zones around the Ouachita Mountains overnight and into Tuesday. Beyond that, a reinforcing cold front is projected by long-range guidance to arrive before the middle of next week. /16/ && PREV DISCUSSION... /issued 1055 AM CST Wed Jan 19 2022/ AVIATION... Mixture of MVFR and VFR flight conditions to begin the TAF period as low ceilings have cleared out across much of Northern Louisiana attm. That will likely be temporary as a strong cold front will move into our airspace from the northwest later today through tonight, bringing with it showers and thunderstorms, especially ahead of the cold front by this afternoon into the late evening hours across portions of Deep East Texas into West Central and Northern Louisiana. The convection should have cleared our airspace between 20/06-09z timeframe. Post frontal ceilings will be mostly of the MVFR variety with those ceilings rising to VFR heights from northwest to southeast across our airspace near to shortly after sunrise on Thursday. Look for strong N to NNE post frontal winds this evening, continuing into the overnight hours tonight and through the day Thursday with gusts upwards of 25kts in a few locations. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 33 40 24 43 / 40 0 0 0 MLU 30 37 25 40 / 90 0 0 0 DEQ 25 38 17 42 / 10 0 0 0 TXK 29 40 19 40 / 20 0 0 0 ELD 27 38 18 39 / 40 0 0 0 TYR 31 41 23 44 / 10 0 0 0 GGG 33 40 23 44 / 20 0 0 0 LFK 38 43 27 47 / 50 0 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 13/16/13
Hazardous Weather Outlook National Weather Service Shreveport LA 1256 PM CST Wed Jan 19 2022 ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-136-137- 201900- Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith- Gregg- 1256 PM CST Wed Jan 19 2022 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... A strong cold front will move across the region today. Showers and a few thunderstorms will develop along the front as it moves across the area. Behind the front, a very cold airmass will move into area, with temps tonight falling into the the 20s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Below normal temperatures will remain in place from the end of the work week into the first half of the weekend. Daily high temperatures will only climb into the 40s, with overnight lows in the 20s and possibly high teens. Warmer temperatures and rain chances will return on Monday and Tuesday as another upper level disturbance moves into the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will not be needed through Tuesday. ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-138-149>153-165>167- 201900- Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln- De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches- Winn-Grant-Caldwell-La Salle-Marion-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1256 PM CST Wed Jan 19 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will develop near a strong cold front as it moves across the region today. A few strong to severe storms will be possible during the afternoon and evening hours. Large hail, damaging wind gusts, and a tornado or two will all be possible. Behind the front, a very cold airmass will move into area, with temps tonight falling into the low to mid 30s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Below normal temperatures will remain in place from the end of the work week into the first half of the weekend. Daily high temperatures will only climb into the 40s, with overnight lows in the 20s. Warmer temperatures and rain chances will return on Monday and Tuesday as another upper level disturbance moves into the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will not be needed through Tuesday. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CST WED JAN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL ARCADIA 32.56N 92.93W
01/19/2022 E0.70 INCH BIENVILLE LA PUBLIC
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
258 PM CST WED JAN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL HOMER 32.80N 93.06W
01/19/2022 E0.50 INCH CLAIBORNE LA CO-OP OBSERVER
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST WED JAN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL TEXARKANA 33.46N 94.02W
01/19/2022 E0.25 INCH MILLER AR PUBLIC
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CST WED JAN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 7 SE MARION 32.82N 92.16W
01/19/2022 E0.70 INCH UNION LA TRAINED SPOTTER
DIME SIZE HAIL REPORTED JUST SOUTHWEST OF
THE HAILE COMMUNITY.
&&
19Special Weather Statement
National Weather Service Shreveport LA
343 PM CST Wed Jan 19 2022
TXZ125-136-137-192230-
Upshur TX-Gregg TX-Smith TX-
343 PM CST Wed Jan 19 2022
...A strong thunderstorm will impact portions of northeastern Smith,
southwestern Upshur and Gregg Counties through 430 PM CST...
At 343 PM CST, Doppler radar was tracking a strong thunderstorm near
Big Sandy, or 11 miles west of Gladewater, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Longview, Kilgore, White Oak, Gladewater, Big Sandy, Clarksville
City, East Mountain, Liberty City, Winona, Union Grove, Warren City
and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3254 9519 3254 9518 3255 9518 3255 9516
3256 9516 3258 9515 3262 9473 3241 9472
3245 9520 3255 9520
TIME...MOT...LOC 2143Z 267DEG 30KT 3250 9514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
13Special Weather Statement
National Weather Service Shreveport LA
356 PM CST Wed Jan 19 2022
LAZ005-006-013-014-192245-
Lincoln LA-Ouachita LA-Union LA-Jackson LA-
356 PM CST Wed Jan 19 2022
...A strong thunderstorm will impact portions of north central
Jackson, southeastern Union, central Ouachita and southeastern
Lincoln Parishes through 445 PM CST...
At 355 PM CST, Doppler radar was tracking a strong thunderstorm near
Ruston, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Choudrant, Downsville, Drew,
Calhoun, Loch Lomon, Folksville, Cheniere, Rocky Branch, Mineral
Springs, Caderville, Pine Grove and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
north central Louisiana.
&&
LAT...LON 3242 9264 3255 9262 3273 9210 3243 9204
TIME...MOT...LOC 2155Z 259DEG 36KT 3251 9256
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
13The Shreveport radar (KSHV), 84 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
7 hail. Local standard time, as filed.
Nickel size hail fell near Longview Memorial Hospital.
Hail ranging from the size of quarters to half dollars was reported to social media across portions of Longview. The hail completely covered the ground and roadways in some locations across the city.
Quarter to half dollar size hail completely covered the ground and roadways in several locations in Hallsville.
Hen egg size hail fell in Marshall.
Tennis ball size hail fell at the home of a NWS employee in Marshall.
Quarter size hail fell on the north side of Waskom.
Quarter size hail fell just north of the Angelina/Nacogdoches County line on Highway 59.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994146, 994154, 994155, 994158, 994159, 994161, 994162.